Hail, McCone
- When
- August 14, 3:45 PM MST
- Where
- McCone County, 18.94 mi W of Brockway
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.340, -106.170
Trained spotter reported quarter sized hail.
A lingering moist and unstable atmosphere combined with strong daytime heating to allow a severe thunderstorm to develop and move across McCone County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A lingering moist and unstable atmosphere combined with strong daytime heating to allow a severe thunderstorm to develop and move across McCone County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 14, 1:32 PM MST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 232 PM MDT SUN AUG 14 2016 .SHORT TERM...for northeast Montana...tonight through Tue... For lack of a better classification, a dirty near zonal flow has set up over the northern Rockies and northern high plains regions. Just enough moisture and instability seem present to set off a few isolated showers and small embedded thunderstorms. Near and short term models have tried unsuccessfully to pin down the timing and placement of this precipitation today. Tried to blend the best consensus I could find. Regardless, overall impacts are expected to be brief it any at all. This uncertain dirty near zonal flow with isolated precipitation will continue tonight through Monday morning when the flow aloft turns more from the northwest. Monday night through Tuesday, this northwest flow aloft will signal the arrival of a short-wave ridge of high pressure and bring hot and dry weather to the area into mid-week. BMickelson .LONG TERM...Tue night through Sun... 12z guidance showing a bit more detail into this period in regards to pops/weather. The ECMWF and GEM are on board with the upper low bring wetting rains to central Montana that drifts south then skirts our southern zones Thursday/Thursday night. GFS however was a bit faster and drier. Adjusted pops accordingly. Rest of forecast looked good. TFJ Previous Discussion... Latest 00z model solutions are continuing on with previous thinking as far as the big picture goes. An upper ridge over the Northern High Plains Tuesday night and Wednesday will flatten and push downstream as a trough sets up as a replacement by Thursday. This will mean increasing chances for showers and thunderstorms by midweek and beyond. While agreement exists on this broad depiction among model solutions, placement of shower activity as well as intensity is less certain. The trough axis will likely slide east by the weekend, allowing for northwest flow aloft to become established. At this time, shower chances should decrease, though slight chances will remain due to potential embedded shortwave impulses in the upper flow. Nevertheless, the lower heights on the backside of the trough will ensure relatively cooler temperatures remain in place. Very late into the extended period, a new ridge may develop. This means rising heights, drier weather, and warming temperatures once again. As this is looking out into day 7 or 8, perhaps even further, confidence is low on timing and details of that pattern shift at this time. Maliawco && .AVIATION... Expected Flight Category: VFR Mostly clear to partly cloudy skies with ceilings around 10kft will prevail across the region today. Some isolated to scattered showers and thunderstorms may move through portions of the area this afternoon and evening, mainly impacting GGW and OLF. With a ridge of high pressure over eastern Montana, winds will continue to generally be light and variable over the next couple of days. Bigelbach && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 325 PM MDT SUN AUG 14 2016 MTZ016-059-142215- NORTHERN PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT- 325 PM MDT SUN AUG 14 2016 ...SPECIAL WEATHER STATEMENT... AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF LORING...OR 17 MILES NORTH OF MALTA...MOVING SOUTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL PHILLIPS COUNTY. LAT...LON 4860 10762 4839 10793 4861 10812 4867 10802 TIME...MOT...LOC 2124Z 315DEG 12KT 4859 10802 MICKELSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 413 PM MDT SUN AUG 14 2016 MTZ022-023-142300- GARFIELD MT-MCCONE MT- 413 PM MDT SUN AUG 14 2016 ...SPECIAL WEATHER STATEMENT... AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF FLOWING WELLS REST AREA...OR 25 MILES EAST OF JORDAN...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLOWING WELLS REST AREA AND VAN NORMAN. LAT...LON 4737 10652 4750 10649 4753 10597 4722 10614 TIME...MOT...LOC 2212Z 284DEG 11KT 4741 10637 MICKELSON
The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654880.